Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

June 24, 20225 counties in North Dakota; Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 3:40 PM CDT for 5 counties in North Dakota; Kittson County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2022, 3:40 PM CDT (20:40 UTC)
Expired
Jun 24, 2022, 4:45 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Kittson County, MN, Cavalier County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:22 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 24, 3:22 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
322 PM CDT Fri Jun 24 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Jun 24 2022

Convection will be the main headache for the period.

Southwesterly flow aloft will continue to bring some weak vorts
into the region this afternoon and tonight, but the main upper low
will be to our northwest until tomorrow. The warm front has lifted
into northeastern ND, with rich moisture and instability across
most of the CWA. Storms have been firing near the warm front
across northeastern ND and northwestern MN, with the somewhat
limited (25-35 kts) of deep layer shear, storms have been a bit
messy and only briefly organized. However, there continues to be
plenty of instability with updrafts firing, and severe threat will
remain through this evening.

Later on this evening, the surface low currently over central SD
and cold front over northwestern ND will push eastward into our
CWA. CAMs have the storms that have so far been pretty slow moving
along the warm front, accelerate and push eastward by midnight.
Think at this point the messy convection with sporadic hail
threat will become more of an organized MCS, with damaging winds
the main headache. Severe storms will push eastward out of our
region by tomorrow morning.

Impacts will be a lot less tomorrow as the main upper low moves
across southern Manitoba. Some showers and thunderstorms will be
continuing near the international border as we get some good lapse
rates with warm air at the surface and colder mid levels. However,
no severe storms are expected with this activity. Cold air
advection will bring drier and more stable air into the region,
along with temps back into the 60s and 70s along with blustery
northwest surface winds.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Jun 24 2022

Sunday through Tuesday...Northwesterly flow aloft for the early
part of the period, with cooler than average temperatures on
Sunday warming up for the start of the work week as the upper low
pulls away from the Northern Plains. Lingering showers along the
northern border as cold upper temps continue for a bit longer on
Sunday, then a bit of a break before the next reinforcing
shortwave Monday night/Tuesday morning.

Wednesday through Friday...Upper flow becomes more west to
southwesterly during this period, although predictability is
pretty low. There will be several weak shortwaves moving through,
but not much signal in the ensembles for any large variations
from climo. With low predictability and an active short term,
will keep the blended solution of periodic low precip chances and
near seasonal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 24 2022

VFR conditions for the moment, but convection is already going
across portions of western MN and there will continue to be storms
developing throughout eastern ND through the afternoon. Have VCTS
or -TSRA mention in tempo or prevailing groups at all sites
through the afternoon and into the evening. Some decrease in
convective activity after 06Z as the system pushes off to the
east. There could be some MVFR ceilings behind the convection, so
have categories going down for a while tomorrow morning. Think all
sites, except perhaps KBJI, should return to VFR by the end of the
period. Winds that are gusty from the southeast will shift around
to the northwest overnight, picking up again by mid day tomorrow
and again gusting above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 10:51 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 N ISLAND LAKE         47.82N 95.02W
06/24/2022  E1.00 INCH       Beltrami           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL NEAR THE SEVEN CLANS CASINO.

&&

GREGORY.GUST
Local storm report, Jun 24, 1:01 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 N ALIDA               47.40N 95.23W
06/24/2022  E1.00 INCH       Clearwater         MN   PUBLIC

            A FEW QUARTER SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 1:39 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
139 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             6 W MENTOR              47.70N 96.27W
06/24/2022  E1.00 INCH       Polk               MN   PUBLIC

            DIME TO QUARTER SIZED HAIL OFF AND ON OVER SEVERAL
            MINUTES.

&&

GREGORY.GUST
Special weather statement, Jun 24, 1:45 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
145 PM CDT Fri Jun 24 2022

MNZ004-007-008-241930-
East Marshall MN-Kittson MN-West Marshall MN-
145 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central
Marshall and southeastern Kittson Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 24 miles northwest of Thief River Falls,
moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Strandquist around 220 PM CDT.
  Karlstad around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4859 9639 4855 9639 4854 9629 4845 9612
      4828 9645 4838 9667 4865 9649
TIME...MOT...LOC 1844Z 213DEG 9KT 4840 9650

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Local storm report, Jun 24, 2:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             5 ESE ADAMS             48.39N 97.97W
06/24/2022  E0.75 INCH       Walsh              ND   BROADCAST MEDIA

&&

GREGORY.GUST
Local storm report, Jun 24, 2:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     5 N ADAMS               48.49N 98.07W
06/24/2022  M52 MPH          Walsh              ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jun 23, 11:28 PM CDTSpecial Weather StatementFGFPembina32 min
Jun 24, 1:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy39 min
Jun 24, 2:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh47 min
Jun 24, 2:19 PM CDTSevere Thunderstorm WarningFGFRamsey, Walsh41 min
Jun 24, 2:38 PM CDTTornado WarningFGFCavalier, Walsh20 min
Jun 24, 2:42 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey63 min
Jun 24, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Ramsey, Walsh53 min
Jun 24, 3:09 PM CDTTornado WarningFGFCavalier, Pembina, Walsh32 min
Jun 24, 3:18 PM CDTTornado WarningFGFBenson, Eddy42 min
Jun 24, 3:41 PM CDTAreal Flood AdvisoryFGFBenson, Eddy9 hr
Jun 24, 3:44 PM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Ramsey, Walsh9 hr
Jun 24, 3:58 PM CDTTornado WarningFGFBenson, Eddy30 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFPembina14 min
Jun 24, 4:05 PM CDTAreal Flood AdvisoryFGFRamsey9 hr
Jun 24, 4:09 PM CDTSevere Thunderstorm WarningFGFRamsey22 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey41 min
Jun 24, 4:38 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more67 min
Jun 24, 4:42 PM CDTTornado WarningFGFBenson, Eddy, Nelson48 min
Jun 24, 4:57 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy48 min
Jun 24, 5:18 PM CDTTornado Warning Tornado observedFGFGrand Forks, Nelson42 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Nelson, Walsh54 min
Jun 24, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey36 min
Jun 24, 5:40 PM CDTTornado Warning Tornado observedFGFGrand Forks40 min
Jun 24, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele62 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh48 min
Jun 23, 9:22 PM CDTSpecial Weather StatementFGFOtter Tail23 min
Jun 24, 4:07 AM CDTSpecial Weather StatementFGFWadena53 min
Jun 24, 6:27 AM CDTSpecial Weather StatementFGFOtter Tail33 min
Jun 24, 6:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena59 min
Jun 24, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau60 min
Jun 24, 8:31 AM CDTSpecial Weather StatementFGFOtter Tail59 min
Jun 24, 8:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more55 min
Jun 24, 9:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake66 min
Jun 24, 10:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard57 min
Jun 24, 12:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 24, 1:08 PM CDTSevere Thunderstorm WarningFGFMarshall21 min
Jun 24, 1:45 PM CDTSpecial Weather StatementFGFMarshall45 min
Jun 24, 1:50 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau40 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.